Skip to main content

Wise Use of Antibiotics

August 2019

Beta-Lactam Antibiotic Allergy

Dr. PurandareA

Amol Purandare, MD | Pediatric Infectious Diseases | Assistant Professor of Pediatrics, UMKC School of Medicine

Antibiotics are one of the most common medications prescribed across all age groups. Labeling a child with an antibiotic allergy can have a significant impact on their medical care lasting through adulthood.1 Unclear characterization and over labeling of antibiotic allergies affects individual patients and overall public health.2 While antibiotics are the most likely cause of life-threatening immune-mediated drug reactions such as anaphylaxis, or a severe cutaneous adverse reaction (SCAR) like Stevens-Johnson syndrome and DRESS syndrome, many documented antibiotic allergies are not related to drug hypersensitivity.3 These reported allergies tend to be truly non-allergic, such as a family history of allergy, drug intolerance such as gastrointestinal symptoms, or morbilliform rash from drug infection interaction.2

Beta-lactam antibiotics, particularly those in the penicillin class, remain some of the safest and most effective drugs in fighting bacterial infections.2 There is an estimated 10% of the U.S. population labeled with a penicillin class antibiotic allergy, identifying nearly 5 million children in the U.S. as penicillin allergic.4 Approximately three out of four children with a penicillin allergy are labeled prior to their third birthday.1 Yet, 95% of people who have a reported Beta-lactam allergy never had a clinically significant IgE-mediated or T-lymphocyte mediated penicillin hypersensitivity reaction.2

Once an antibiotic allergy has been documented, particularly with Beta-lactam antibiotics, it results in the replacement of our first-line therapy, and possibly most effective antibiotic choice, for broader spectrum or even ineffective antimicrobial choices.3 Penicillin allergies are often applied in general to all Beta-lactams. However, most true reactions tend to be associated with chemical side chains, not the Beta-lactam ring. Cross-reactivity between Beta-lactam antibiotics tends to be <2%. Consequences of over-documented penicillin allergies are not always immediately evident, though over time they can play a role in increased health care risks from inferior outcomes, microbiological resistance, adverse events and mortality.3 Costs to patients and the entire health care system are also magnified with increased provider visits, readmissions, as well as use of more expensive non-first-line antibiotics, including the need for IV antibiotics. Many times, even if a patient has shown the ability to safely take a penicillin class antibiotic, the label remains in their records or in presentation of history.4

Multiple steps can be taken in helping with appropriate antibiotic allergy labeling. The first and most important part for providers is to obtain a more detailed allergy history. Family history, gastrointestinal symptoms, or headache are not considered allergies, and clinicians should utilize penicillin class antibiotics as there is no increase of adverse events compared to the general public.3 Likewise, patients often receive similar medications without providers realizing it. If a patient tolerates a medication from the same class after the reported allergy, the allergy should be removed from the medical record (e.g., patient receives ampicillin in the setting of reported amoxicillin allergy).

If there is a patient with a labeled penicillin allergy, evaluation for de-labeling procedures should be considered. De-labeling can consist of skin testing and/or oral challenge for Beta-lactam allergy in patients without a history of IgE-mediated reaction (anaphylaxis, angioedema, airway involvement) or severe T-cell-mediated reaction (serum sickness, SCAR, organ involvement). Patients who undergo testing should have their medical records, pharmacy, and family updated to successfully de-label or establish presence of true allergy.4 At Children’s Mercy, Beta-lactam allergy de-labeling through penicillin skin testing and oral challenges can be performed through referral to Infectious Diseases or Allergy/Immunology.


References:

  1. Antibiotic Allergy in Pediatrics. Norton AE, Konvinse K, Phillips EJ Broyles AD. Pediatrics. 2018. 141(5). pii: e20172497. 

  2. Evaluation and Management of Penicillin Allergy: A Review. Shenoy ES, Macy E, Rowe T, Blumenthal KG. 2019. 321(2):188–199. 

  3. Antibiotic Allergy. Blumenthal KG, Peter JG, Trubiano JA, Phillips EJ. Lancet. 2019. 393(10167):183-198.   

  4. Antibiotic Use After Removal of Penicillin Allergy Label. Vyles D, Chiu A, Routes J, Castells M, Phillips EJ, Kibicho J, Brousseau DC. Pediatrics. 2018. 141(5). pii: e20173466.